NSW Health is warning of the potential dangers of fentanyl-related substances following recent cases of serious harm in NSW.
The strong opioids fentanyl and acetylfentanyl (which is closely related to fentanyl) have recently been identified as likely adulterants in cocaine or ketamine.
The substances have been obtained as a powder that is visually indistinguishable from cocaine or ketamine.
Professor Andrew Dawson from the NSW Poisons Information Centre says people who recently used substances they thought were cocaine or ketamine developed toxicity from acetylfentanyl and fentanyl in NSW.
“We’ve seen several people recently where acetylfentanyl was taken unknowingly and was associated with serious harm,” Professor Dawson says.
Sponsored ContentQuality Care 2020 has landed
If you work in a community pharmacy in Australia, you are most likely familiar with the Quality Care Pharmacy Program (QCPP). Operating for more than 20 years, QCPP is the quality assurance program in place for community pharmacies around the country ensuring quality, safe and consistent professional services and consumer care.Read More
“The side effects of acetylfentanyl include drowsiness, loss of consciousness and slowed breathing, and when taken unknowingly can cause life-threatening effects.”
Fentanyl is a strong opioid that is used for a range of health conditions, primarily for the management of severe pain.
Acetylfentanyl is a similar opioid to fentanyl and has similar effects but is not used medically.
“It’s important that people realise an overdose can occur with very small doses of fentanyl-related substances. The severity of effects will depend on the amount of fentanyl or acetylfentanyl within a particular substance, how much people take and whether they regularly consume opioids,” Professor Dawson says.
“If you have taken a substance and are experiencing side effects, call Triple Zero (‘000’) immediately or seek urgent medical attention.”
In 2020/21 government will invest more than $231 million delivering alcohol and other drug prevention, education, treatment and ongoing care programs statewide.
Anyone who has concerns about substances containing fentanyl or adverse effects from fentanyl-related substances should contact the NSW Poisons Information Centre on 13 11 26.